Alert archive / Missouri / Red Flag Warnings in 2024
Red Flag Warning 7, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Oct 16, 2024, 2:50 PM CDT for 27 counties in Missouri; 7 counties in Kansas. It took effect at Oct 17, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 2:50 PM CDT (19:50 UTC)
- In effect from
- Oct 17, 2024, 11:00 AM CDT
- Expired
- Oct 17, 2024, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
All 34 counties
Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Ray County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610 WWUS83 KEAX 161950 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 250 PM CDT Wed Oct 16 2024 KSZ025-057-060-102>105-MOZ001>004-011>013-020-021-028-029-037-043- 171000- /O.UPG.KEAX.FW.A.0002.241017T1600Z-241018T0000Z/ /O.NEW.KEAX.FW.W.0007.241017T1600Z-241018T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb- Buchanan-Clinton-Platte-Clay-Jackson-Cass- 250 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR EASTERN KANSAS, WESTERN MISSOURI, NORTHWESTERN MISSOURI, AND NORTHERN MISSOURI... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CDT Thursday. This replaces the previously issued Fire Weather Watch. * AFFECTED AREA...In Kansas, Fire Weather Zones 025, 057, 060, 102, 103, 104 and 105. In Missouri, Fire Weather Zones 001, 002, 003, 004, 011, 012, 013, 020, 021, 028, 029, 037 and 043. * TIMING...From 11 AM to 7 PM CDT Thursday. * WIND...South winds 20-25 mph with gusts to 35 mph. * HUMIDITY...20 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MOZ005>007-014>016-022>024-030-031-038-044-053-171000- /O.NEW.KEAX.FW.W.0007.241017T1600Z-241018T0000Z/ Harrison-Mercer-Putnam-Daviess-Grundy-Sullivan-Caldwell- Livingston-Linn MO-Ray-Carroll-Lafayette-Johnson MO-Bates- 250 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR EASTERN KANSAS, WESTERN MISSOURI, NORTHWESTERN MISSOURI, AND NORTHERN MISSOURI.. The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CDT Thursday. * AFFECTED AREA...In Missouri, Fire Weather Zones 005, 006, 007, 014, 015, 016, 022, 023, 024, 030, 031, 038, 044 and 053. * TIMING...From 11 AM to 7 PM CDT Thursday. * WIND...South winds 20-25 mph with gusts to 35 mph. * HUMIDITY...20 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
844 WWUS83 KEAX 170726 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 226 AM CDT Thu Oct 17 2024 KSZ025-057-060-102>105-MOZ001>007-011>016-020>024-028>031-037-038- 043-044-053-180000- /O.CON.KEAX.FW.W.0007.241017T1600Z-241018T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer- Putnam-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Buchanan- Clinton-Caldwell-Livingston-Linn MO-Platte-Clay-Ray-Carroll- Jackson-Lafayette-Cass-Johnson MO-Bates- 226 AM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FAR EASTERN KANSAS, WESTERN MISSOURI, NORTHWESTERN MISSOURI AND NORTHERN MISSOURI... * AFFECTED AREA...In Kansas, Fire Weather Zones 025, 057, 060, 102, 103, 104 and 105. In Missouri, Fire Weather Zones 001, 002, 003, 004, 005, 006, 007, 011, 012, 013, 014, 015, 016, 020, 021, 022, 023, 024, 028, 029, 030, 031, 037, 038, 043, 044 and 053. * TIMING...From 11 AM this morning to 7 PM CDT this evening. * WIND...South winds 20-25 mph with gusts to 35 mph. * HUMIDITY...20 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
862 WWUS83 KEAX 171811 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 111 PM CDT Thu Oct 17 2024 KSZ025-057-060-102>105-MOZ001>007-011>016-020>024-028>031-037-038- 043-044-053-180000- /O.CON.KEAX.FW.W.0007.000000T0000Z-241018T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer- Putnam-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Buchanan- Clinton-Caldwell-Livingston-Linn MO-Platte-Clay-Ray-Carroll- Jackson-Lafayette-Cass-Johnson MO-Bates- 111 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FAR EASTERN KANSAS, WESTERN MISSOURI, NORTHWESTERN MISSOURI AND NORTHERN MISSOURI... * AFFECTED AREA...In Kansas, Fire Weather Zones 025, 057, 060, 102, 103, 104 and 105. In Missouri, Fire Weather Zones 001, 002, 003, 004, 005, 006, 007, 011, 012, 013, 014, 015, 016, 020, 021, 022, 023, 024, 028, 029, 030, 031, 037, 038, 043, 044 and 053. * TIMING...Until 7 PM CDT this evening. * WIND...South winds 20-25 mph with gusts to 35 mph. * HUMIDITY...20 to 30 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kurtz
721 WWUS83 KEAX 172354 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 654 PM CDT Thu Oct 17 2024 KSZ025-057-060-102>105-MOZ001>007-011>016-020>024-028>031-037-038- 043-044-053-180100- /O.EXP.KEAX.FW.W.0007.000000T0000Z-241018T0000Z/ Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte- Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer- Putnam-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Buchanan- Clinton-Caldwell-Livingston-Linn MO-Platte-Clay-Ray-Carroll- Jackson-Lafayette-Cass-Johnson MO-Bates- 654 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FAR EASTERN KANSAS, WESTERN MISSOURI, NORTHWESTERN MISSOURI AND NORTHERN MISSOURI... Winds will continue to decrease through the evening hours as temperatures cool down. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Oct 16, 12:42 PM CDT, 2 hours 8 minutes earlier. Its key messages:
- Hard freeze expected until sunrise. Temperatures warm above freezing region wide by 9AM.
- Gusty winds and low humidity Thursday and Friday create fire weather concerns for both days.
- Precipitation chances delayed until Monday with those chances remaining rather light.
Area forecast discussion, Oct 16, 12:42 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1242 PM CDT Wed Oct 16 2024
.KEY MESSAGES...
- Hard freeze expected until sunrise. Temperatures warm above
freezing region wide by 9AM.
- Gusty winds and low humidity Thursday and Friday create fire
weather concerns for both days.
- Precipitation chances delayed until Monday with those chances
remaining rather light.
&&
.DISCUSSION...
Issued at 336 AM CDT Wed Oct 16 2024
Freeze and fire are the two themes of the next few days. High
pressure and CAA aloft brings clear skies and enhanced radiational
cooling. Low temperatures this morning are expected to bottom out in
the upper 20s to low 30s with interior parts of the KC metro
possibly holding to the mid 30s with the urban heat island. Freezing
conditions are not expected to last long as the clear skies which
facilitated the freeze also enable solar heating to quickly raise
temperatures above 32F by 9AM across the region. Highs reach the low
60s today.
The tune shifts from freeze to fire as we enter Thursday. The
surface high continues its southward shift being pushed along by
north to south upper level flow. As it does so, winds shift to
southerly cutting off the CAA. Temperatures tonight remain chilly,
but not reach frost or freezing levels. This turn of the winds draw
warm air out of the desert southwest. It is important to emphasize
that this air will be dry as it is transported into the central
CONUS. Unfortunately this results in two things. The first is that
the prospects for rain get further delayed, and two, fire weather
concerns elevate. An upper level trough digs across the western
CONUS which compresses the pressure gradient across the foothills of
the Rockies and the central CONUS. This partially manifests as a
strong 850mb jet streak stretching from the panhandle of Oklahoma
into northern Minnesota. This vaults warm dry air across the region.
High temperatures rebound from the 50s and low 60s to the low to mid
70s. Antecedent ridging across all level above the region keep skies
relatively clear promoting diurnal mixing. This accelerates
southerly winds to around 15-20 MPH with gusts of 25-30 MPH
expected, especially across western and northwest MO and far eastern
KS. With the freeze Wednesday morning, it is possible that the mean
forecast parameters could be slightly underdone meaning that gusts
above 30 MPH are possible. Probabilistic guidance supports this with
NBM showing a 91 percent chance of winds >30 MPH and a 40 percent
chance wind gusts exceed 35 MPH primarily across far NW MO. Likewise
RH values minimize around 20-25 percent during peak heating which
when combined with the freeze drying out fuels, creates an
environment favorable for brush and wild fires. Burning is discouraged
Thursday and Friday. SPC fire outlooks put areas of far NW MO and NE
KS in critical fire weather.
The high drifts eastward and builds across the eastern CONUS at all
levels. This breaks down the jet streak lowering the warm and dry
air advection into the region. While all of this is going on a low
digs further into the desert SW. Earlier model guidance wanted to
bring the low, and associated rain, in this weekend. Unfortunately,
it is looking more likely that the eastern CONUS high will prevail
in resisting the low's eastward progression delaying any arrival of
rainfall.
A small upper level wave looks to be enough to heave the low into
our area bringing rain chances for Monday next week. Confidence
remains mixed that the rain will fully manifest itself. The eastern
CONUS high is forecasted to remain fairly strong and try to vault
the transient low to the north. There should still be enough low
level convergence and lift to get something, but QPF at this time
remains around 0.1-0.2 optimistically. This doesn't look to make
much of a dent in the precipitation deficit for the season, but rain
is rain, and any will be welcomed.
The good news is this small wave is enough to kick the eastern CONUS
high out opening up flow across the country. As mentioned yesterday,
there is a lot of variability in shortwaves and their accompanying
leeward troughs. The placement of systems in this run of the models
differs greatly from what was displayed 24 hours ago. That said, the
prospect of more waves bringing more opportunities for rainfall
is welcome.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1240 PM CDT Wed Oct 16 2024
VFR conditions are expected through the period under clear
skies. Southerly winds on the order of 7-10 knots are expected
for today and tonight. SSW winds will increase by mid to late
Thursday morning, with gusts up to 25-30 knots continuing
through Thursday afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Fire Weather Watch from Thursday morning through Thursday
evening for MOZ001>004-011>013-020-021-028-029-037-043.
KS...Fire Weather Watch from Thursday morning through Thursday
evening for KSZ025-057-060-102>105.
&&
DISCUSSION...Pesel
AVIATION...BMWHazardous weather outlook, Oct 16, 5:03 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0503 AM CDT WED Oct 16 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161003- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0503 AM CDT WED Oct 16 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. Widspread sub freezing temperatures are expected early Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated fire danger is expected Thursday and Friday with breezy south winds and low relative humidities.
Nearby
Red Flag Warnings in Missouri, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.